Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 3, 2021Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 3, 2021, 2:22 PM MDT for Weld County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 2:22 PM MDT (20:22 UTC)
Expired
Jul 3, 2021, 3:00 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS85 KBOU 032022
SPSBOU

Special Weather Statement
National Weather Service Denver CO
222 PM MDT Sat Jul 3 2021
 
COZ038-032100-
Larimer County Below 6000 Feet/Northwest Weld County CO-
222 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rockport, or 20 miles south of Cheyenne, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4072 10466 4089 10480 4095 10458 4078 10444
TIME...MOT...LOC 2022Z 314DEG 13KT 4086 10466 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 3, 9:46 AM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 3, 9:46 AM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
946 AM MDT Sat Jul 3 2021

.UPDATE...
Issued at 912 AM MDT Sat Jul 3 2021

The upper level ridge can be seen on water vapor over the
southwest region with a dry conveyor belt along the northerly
periphery over the state. Morning soundings from GJT and DEN both
show a slight drop in PW values around 0.80 inches. Cu is already
starting to build over the divide and this is expected to follow
a similar pattern as days prior with convection growing and
pushing eastward over the plains by the late afternoon hours.
Storm motions according to model soundings are still on the lower
side with less than 10kts through 600 mb. Further east model
soundings continue to show elevated PW values above an inch with
hires ML CAPE above 1500 j/kg east of a Limon to Sterling line.
Deep layer shear values are on the lower side around 24 knots,
however moderate to heavy rain with golfball size hail will
continue to be the main impacts after 5 pm. Storms will improve
after 8 pm.

&&

.SHORT TERM...(Today and tonight)
Issued at 246 AM MDT Sat Jul 3 2021

The convection has ended across the CWA. Skies are mostly clear
over the CWA. Weak drainage wind patterns are in place. Models
keep the upper ridge centered over the four corners today and
tonight. The flow aloft is west-northwesterly today and
northwesterly tonight with jet level speeds in the 30 to 45 knot
range.

Currently, dew point values are in the mid 50s to lower 60s F for all
the plains and into the foothills. Dew points are progged to drop
a bit from the current readings by mid afternoon. However, progs
have mid 50s to mid 60s F covering all the plains and foothills
by early this evening.  Models show precipitable water values in
the 0.80 to 1.30 inch range for the plains and foothills today and
this evening. There is fairly high CAPE over the eastern half of
the plains late day and early evening. Will keep the "scattered"
pops going this afternoon and early evening. Some large hail and
severe winds are possible with the strongest storms.

Today's highs look about 3-5 C warmer than yesterday's. Looks like
Denver will be back into the 90s. |

.LONG TERM...(Sunday through Friday)
Issued at 246 AM MDT Sat Jul 3 2021

For Sunday, the 4th of July, the upper level ridge will remain
over the Great Basin and Four Corners. It will be warm with highs
reaching the upper 80s to mid 90s. Airmass will continue to be on
the moist side with precipitable water values a little over an
inch across the lower elevations. Expect storms to develop over
the higher terrain and then slowly propagate eastward along
outflow boundaries through the late afternoon and early evening.
Limited shear with CAPE up to 1000 J/kg should keep storms sub-
severe. Like the past few days, heavy rain will be the main
concern from these storms.

For Monday and Tuesday, the upper level ridge will continue to be
off to the west. A trough will rotate around the ridge and over
Wyoming and northern Colorado. There is a slight difference among
the models on timing. With a good amount of moisture and
instability in place, expect this trough to produce a good amount
of showers and thunderstorms. Still some uncertainty which day
this will be. Perhaps both. Will have higher PoPs these two days.
If this system ends up being a little quicker, less convection
will be expected across the north as drier air begins to moves in.

Upper level ridge will intensify over the Great Basin and Four
Corners region Wednesday. Moisture will decrease with precipitable
water values falling to around three-quarters of an inch over the
lower elevation. There will be some residual cool air behind
Tuesday's system with highs in the mid to upper 80s across
northeast Colorado. Warming mid level temperatures will help to
suppress convection. PoPs will be quite low for Wednesday and
Wednesday afternoon.

The ridge continues to intensify on Thursday and is nudged east a
little by a upper level trough tracking along the U.S./Canada
border. Temperatures will increase with highs reaching the mid 90s
across northeast Colorado. Models indicate a slight increase in
moisture and instability. Precipitable water values get close to
one inch over the lower elevations. Expect the return of afternoon
and evening showers and thunderstorms. A cold front associated
with the upper level trough passing north of the region may help
trigger storms. It will depend on the timing of the cold front
passage. This should bring cooler temperatures for Friday and
reduce instability. Expect a decrease in showers and thunderstorms
for Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 912 AM MDT Sat Jul 3 2021

Light winds will prevail through the TAF period. Storms will
increase after 21z with gates being impacted from 22z to 01z.
There are increasing chances of storms at DEN after 22z with
coverage being limited. Will consider an update to the 18z TAFs to
reflect this for DEN. Conditions will improve after 01z with
drainage expected after 05z.

&&

.HYDROLOGY...
Issued at 246 AM MDT Sat Jul 3 2021

There is pretty decent moisture expected over the CWA this
afternoon and evening. There could be some flash flooding issues
for mountain and foothill burn areas. One positive thing is that
the storms should be moving at about 20 knots today.

Another round of afternoon showers and thunderstorms will occur
Sunday. The airmass will be moist, so heavy rain will be expected
under the stronger storms. For Monday, an upper level system is
expected to increase shower and thunderstorm activity. Heavy rain
will again be a concern with the flash flood threat elevated. Some
uncertainty if Tuesday will see numerous showers and
thunderstorms again with drier air possibly moving into the area.
By Wednesday this drier is expected to be over northeast Colorado
with little to no convection expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...RJK
LONG TERM....Meier
AVIATION...Bowen
HYDROLOGY....RJK/Meier
Hazardous weather outlook, Jul 3, 9:54 AM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
954 AM MDT Sat Jul 3 2021

COZ030>051-041600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
954 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms with heavy rainfall are expected this
afternoon and evening. Storms will initially form over the higher
terrain with a limited threat of flooding over the burn scars this
afternoon. Lightning will also accompany the storms which people
recreating outdoors should consider. Storms will progress off the
higher terrain and onto the plains after 2 pm bringing moderate to
heavy rain, lightning and small hail. Large hail will be possible
east of a Limon to Sterling line after 5 pm as storms progress and
become stronger into the evening hours. Storm coverage will
decrease during the early evening over the higher terrain and by 8
to 9 pm over the plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered afternoon thunderstorms with heavy rain will be possible
Sunday. The thunderstorms will be moving at a decent speed, so the
flash flood threat for the burn areas will be limited. Else where,
very low to no threat of flash flooding is expected. Showers and
thunderstorms with heavy rainfall will be more numerous Monday.
This will increase the flash flood threat, especially over the
burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain, flooding and hail will be appreciated.

In the hours before

Special weather statement, Jul 3, 2:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Sat Jul 3 2021

COZ038-032100-
Larimer County Below 6000 Feet/Northwest Weld County CO-
222 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rockport, or 20 miles south of Cheyenne, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4072 10466 4089 10480 4095 10458 4078 10444
TIME...MOT...LOC 2022Z 314DEG 13KT 4086 10466

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:36 PM MDTSpecial Weather StatementBOUDenver24 min
Jul 2, 6:42 PM MDTSevere Thunderstorm WarningBOUAdams, Weld33 min
Jul 2, 7:11 PM MDTAreal Flood AdvisoryBOUAdams47 min
Jul 2, 7:13 PM MDTSpecial Weather StatementBOUDenver32 min
Jul 2, 7:17 PM MDTAreal Flood AdvisoryBOULarimer88 min
Jul 3, 2:03 PM MDTAreal Flood AdvisoryBOULarimer87 min
Jul 3, 3:11 PM MDTSpecial Weather StatementBOUWeld34 min
Jul 3, 3:23 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 3, 3:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld33 min
Jul 3, 4:25 PM MDTSpecial Weather StatementBOULogan20 min
Jul 3, 4:34 PM MDTSpecial Weather StatementBOULogan26 min
Jul 3, 4:45 PM MDTSpecial Weather StatementBOUMorgan30 min
Jul 3, 4:53 PM MDTSevere Thunderstorm WarningBOUWashington37 min
Jul 3, 4:59 PM MDTSevere Thunderstorm WarningBOULogan31 min
Jul 3, 5:05 PM MDTSevere Thunderstorm WarningBOULogan25 min
Jul 3, 5:14 PM MDTSpecial Weather StatementBOUElbert31 min
Jul 3, 5:20 PM MDTSevere Thunderstorm WarningBOUElbert25 min
Jul 3, 5:29 PM MDTSevere Thunderstorm WarningBOUWashington31 min
Jul 3, 5:38 PM MDTAreal Flood AdvisoryBOULogan82 min
Jul 3, 5:40 PM MDTAreal Flood AdvisoryBOUElbert95 min
Jul 3, 5:56 PM MDTSevere Thunderstorm WarningBOUWashington34 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.